In This Article
Signs of an Accidental Drug Overdose
A drug overdose is when someone takes more than the recommended amount of a drug or enough to harm their body’s functions. A drug overdose can lead to severe complications, including death. The severity of an overdose depends on the drug, the amount taken, and the physical and medical history of the person who overdosed.
A drug overdose may be intentional or accidental, and a person can overdose on any substance that impacts their body’s functions, whether legal, illegal, over-the-counter, or prescription drugs.
The most common symptoms of a drug overdose include:
- Shallow breathing
- Snoring or gurgling
- Blue lips or fingertips
- Limp arms and legs
- Loss of consciousness
- Nausea and vomiting
- Aggression or violence
- Tremors or convulsions
- Hallucinations or delusions
- Enlarged pupils
- Pale and clammy skin
- Low blood pressure
- Chest pain
If you have any of these overdose symptoms or observe them in someone else, you should call 911 immediately.
The best way to tell if these symptoms indicate overdose is to know you have taken drugs or have seen someone take drugs. Getting timely medical help can make a big difference in the effectiveness of drug overdose treatment.
How Do Accidental Drug Overdoses Occur?
Unintentional drug overdoses can happen when a drug or drugs are taken on purpose or mixed. They can also occur when a drug or multiple drugs are accidentally taken or given to a person by healthcare providers before or following a medical procedure.
Common risk factors that can contribute to accidental drug overdoses include:
- Taking illegal opioids or benzodiazepines
- Taking a combination of different drugs or medicines
- Not following the instructions of the prescribing doctor or pharmacist properly
- Taking more than one medication with the same active ingredient
- Taking medications at a higher dosage than prescribed
- Taking medicine at a greater frequency than prescribed
- Mixing medicine with alcohol
- Incorrectly calculating a child’s dosage based on their weight
- Improper storage that results in a child or other family members accessing and taking the medicine
- A history of mental health disorders
- A history of addiction
Many accidental overdoses happen after people leave drug treatment. During drug treatment, a person usually goes through a detoxification or “detox” process, which removes drugs from their body. If someone has gone through detox and then takes the same amount of drugs they took before, they have a greater overdose risk because the body is no longer used to the same dose.
Which Drugs Can Result in an Overdose?
Opioids, such as oxycodone or fentanyl, are the most common cause of fatal accidental overdoses. Fatal overdose risk is even higher for individuals who consume opioids in combination with other substances like alcohol, benzodiazepines, sedating antidepressants, or antipsychotics.
Fentanyl is often mixed into other illicit drugs such as heroin, methamphetamine, and cocaine. Most of these drug users are unaware that their illegal drugs may contain fentanyl, leading them to overdose accidentally.
Another common cause of accidental overdose is acetaminophen, a common ingredient in over-the-counter painkillers such as Tylenol. Taking too much acetaminophen can lead to jaundice, loss of coordination, low blood sugar, liver damage, and death. Fortunately, timely medical treatment can reverse many acetaminophen overdoses before too much damage is done.
People with diabetes could be susceptible to an overdose if they accidentally take too much insulin or other diabetes medications that cause their blood sugar level to drop too low, leading to severe complications.
How to Prevent Accidental Overdoses
Taking too much of any drug or medicine can be very dangerous and even fatal. But proper prevention and timely medical care can prevent accidental overdoses.
If someone has taken medicine and is unresponsive, don’t assume they are just asleep; an overdose is a medical emergency. If you suspect an accidental overdose:
- Call 911
- Call the Poisons Control Center emergency hotline at 1-800-222-1222
- Go to the nearest emergency department
- Speak to a doctor or pharmacist
After you have contacted medical help, do the following:
- Keep the person breathing and awake
- Lay the person on their side in a recovery position to prevent choking
- Remain with the person until emergency workers arrive
If available, you can also administer Naloxone or Nar-can if you suspect the person is having an overdose from opioids. Naloxone is an inexpensive, generic drug that reduces the life-threatening effects of an opioid overdose by restoring breath to unconscious overdose victims. It is not addictive or harmful, even if the person is not having an overdose from opioids. From 1996 to 2014, Naloxone saved close to 30,000 people from a fatal opioid overdose.
To prevent accidental overdoses, you should:
- Inform your doctor of all the medication you are taking, including over-the-counter and prescribed by other doctors
- Get help from your pharmacist in managing your medications safely
- Consider gradually reducing the amount and number of drugs you are taking
- Carefully follow the instructions of your doctor or pharmacist
- Always read the label and Consumer Medical Information leaflet given with your prescription
- Always measure the medicine accurately
- Avoid mixing medication with alcohol
- Only take drugs that are prescribed for you
- Be aware of what you can and can’t do while you are taking the medicine
- Store medications correctly and keep them out of the reach of children and other family members
Accidental Drug Overdose Deaths in the U.S. (Statistics)
In the United States, drug overdose is the leading cause of death for people under 50. There are more overdose deaths in the United States than those caused by car accidents, firearms, homicide, or AIDS. More Americans died from a drug overdose in 2017 than in the entire Vietnam War.
From 1999 to 2017 in the United States, more than 770,000 people died from drug overdoses. Overdose death rates have been increasing over time, and currently in the United States, 21 in every 100,000 people will die of a drug overdose.
According to the Centers for Disease Control and Prevention (CDC), opioids, particularly synthetic opioids such as Fentynal, are currently the main driver of drug overdose deaths in the United States. In 2018, more than 31,000 deaths involving synthetic opioids (besides methadone) occurred in the U.S, which is more deaths than from any other opioid.
Treatment for Substance Use Disorder (SUD)
A substance use disorder (SUD) is a pattern of alcohol or drug use that causes harmful consequences to an individual's health and life.
Substance use disorder is among the most severe and costly public health issues in the United States and globally. In 2017, roughly 7% of Americans aged 12 or older had a SUD. Substance use disorders are very treatable. However, individuals rarely receive the treatment they need.
Treatment for substance use disorder includes therapy, medical detoxification, and/or medication-assisted treatment (MAT). There are various treatment programs available, including inpatient, outpatient, and partial hospitalization programs. The best treatment for substance use disorder depends on the individual’s needs and the severity of the addiction.
To learn about the best drug addiction treatment option for you or your loved one’s substance use disorder, contact an addiction specialist today.